Log In

Forgot Password?

OR

Not a member? Continue as a nonmember.

Become a Member

By becoming a member of the AAN, you can receive exclusive information to help you at every stage of your career. Benefits include:

Join Now See All Benefits

Loading... please wait

Abstract Details

Acute Onset of Thrombotic Thrombocytopenic Purpura after Erenumab Treatment: A Case Report
Headache
Headache Posters (7:00 AM-5:00 PM)
135
Erenumab is a novel subcutaneous injectable agent that was approved in 2018 for migraine prevention in adults. It acts as a monoclonal antibody against the calcitonin gene-related peptide (CGRP) receptor. Although it has been associated with adverse effects such as infusion site reactions, pruritis, and constipation, our review did not show any prior cases suggesting a link between erenumab treatment and thrombocytopenia.
We present a case of acute onset thrombotic thrombocytopenic purpura (TTP) soon after initiating treatment with erenumab for chronic migraines.
N/A
A 47-year-old woman with a long history of chronic migraines with visual aura was started on erenumab after failing multiple preventive medications due to ineffectiveness or adverse effects. Three days after her first injection, the patient presented to the hospital with acute left arm numbness and generalized fatigue. Although neuroimaging was negative, her labs were significant for a severely low platelet count of 14,000/µL. Further hematologic workup showed schistocytes on peripheral smear and elevated lactate dehydrogenase levels. She was admitted to the intensive care unit for hemapheresis, and was started on oral steroids along with a platelet transfusion regimen. Her platelet count gradually improved during the hospitalization, and she was discharged on a prolonged steroid taper. Hematology continued to follow, and ultimately concluded that medication-associated thrombocytopenia could not be ruled out given the close temporal correlation with initiation of erenumab. The patient had not been started on any other new medications around the time of presentation, and denied any other recent infections or exposures.
This case presents a possible previously unreported adverse effect associated with erenumab use. Although we cannot exclude the possibility of idiopathic TTP, the close temporal association with treatment onset suggests a causative link. Further monitoring and study are necessary to determine the absolute risk of this and other potential complications from erenumab therapy.
Authors/Disclosures
Jaspreet Johal, MD (Cayuga Medical Center)
PRESENTER
Dr. Johal has nothing to disclose.
Erafat Rehim, MD (LVHN) Dr. Rehim has nothing to disclose.
Abinayaa Ravichandran Abinayaa Ravichandran has nothing to disclose.
Negar Moheb, MD (Mayo Clinic) Dr. Moheb has nothing to disclose.
Ramiro Gabriel Castro Apolo, MD (Lehigh Valley Health Network) Dr. Castro Apolo has nothing to disclose.
Jonathan Cheponis, MD (Lehigh Valley Health Network) Dr. Cheponis has nothing to disclose.